Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 59, NWS Grand Forks, ND

September 9, 2005Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Sep 9, 2005, 2:02 PM CDT for Polk County, Minnesota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2005, 2:02 PM CDT (19:02 UTC)
Expired
Sep 9, 2005, 11:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 091902
FFWFGF
MNC119-100400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
202 PM CDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1100 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 3 MILES SOUTH OF ERSKINE...OR
  ABOUT 35 MILES SOUTH OF THIEF RIVER FALLS. THE STORM PRODUCING VERY
  HEAVY RAIN WAS MOVING TO THE EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MCINTOSH...FOSSTON...FERTILE
  AND CROOKSTON.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4752 9616 4752 9558 4772 9561 4788 9565
      4774 9580 4776 9649 4814 9655 4816 9710
      4752 9681

$$

BRAMER
3 follow-up statements
000 
WGUS73 KFGF 092035
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
334 PM CDT FRI SEP 9 2005

MNC119-100400-
POLK MN-
334 PM CDT FRI SEP 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR POLK COUNTY UNTIL 1100
PM CDT FRIDAY EVENING...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR 
ELDRED...OR ABOUT 21 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE 
EAST AT 30 MPH. 

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. THE 
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HEAVY RAINFALL. DUE TO 
NEARLY SATURATED SOILS...ANY ADDITIONAL PRECIPITATION WOULD QUICKLY 
PRODUCE RUNOFF AND FLASH FLOODING. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4752 9616 4752 9558 4772 9561 4788 9565
      4774 9580 4776 9649 4814 9655 4816 9710
      4752 9681

$$

BRAMER
000 
WGUS73 KFGF 092311
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
608 PM CDT FRI SEP 9 2005

MNC119-100400-
POLK MN-
608 PM CDT FRI SEP 9 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR POLK COUNTY UNTIL 1100
PM CDT FRIDAY EVENING...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT CLUSTERS OF THUNDERSTORMS WERE DEVELOPING FROM SOUTHEAST NORTH 
DAKOTA INTO CENTRAL POLK COUNTY. SINCE AREA DITCHES AND STREAMS ARE 
ALREADY RUNNING FULL...ANY ADDITIONAL HEAVY RAINS COULD CAUSE WATER 
TO OVERFLOW ROADWAYS...FARM YARDS AND FIELDS...ESPECIALLY IN THE 
BURNAM CREEK BASIN FROM CLIMAX TO ELDRED AND GREENVIEW.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4752 9616 4752 9558 4772 9561 4788 9565
      4774 9580 4776 9649 4814 9655 4816 9710
      4752 9681

$$

GUST
000 
WGUS73 KFGF 100359
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1059 PM CDT FRI SEP 9 2005

MNC119-100409-
POLK MN-
1059 PM CDT FRI SEP 9 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR POLK COUNTY...

AT 1059 PM CDT...THE HEAVY RAIN IN POLK COUNTY HAS MOVED OUT OF THE
COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1100 PM CDT.

LAT...LON 4752 9616 4752 9558 4772 9561 4788 9565
      4774 9580 4776 9649 4814 9655 4816 9710
      4752 9681

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:30 PM CDT, 17 hours 32 minutes earlier.

Area forecast discussion, Sep 8, 8:30 PM CDT, 17 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 9, 6:15 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI SEP 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN
THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO
WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO
MAY CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT...
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

In the hours before

Local storm report, Sep 9, 12:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1230 PM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             3 SSE RANUM             47.42N 96.11W
09/09/2005  0.75 INCH        NORMAN             MN   PUBLIC

&&

LKENNEDY
Local storm report, Sep 9, 12:36 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1236 PM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             5 NE MAHNOMEN           47.37N 95.89W
09/09/2005  0.88 INCH        MAHNOMEN           MN   PUBLIC

1155 AM     HAIL             3 NNE BEAULIEU          47.38N 95.78W
09/09/2005  0.75 INCH        MAHNOMEN           MN   PUBLIC

&&

GGUST
Local storm report, Sep 9, 12:39 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1239 PM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             8 NE JESSIE             47.62N 98.12W
09/09/2005  0.75 INCH        GRIGGS             ND   PUBLIC

&&

LKENNEDY
Local storm report, Sep 9, 1:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
109 PM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             4 SW MINNEWAUKAN        48.03N 99.31W
09/09/2005  0.88 INCH        BENSON             ND   PUBLIC

            DIME TO NICKEL HAIL COVERED THE GROUND.

0745 AM     HAIL             5 SW MINNEWAUKAN        48.02N 99.33W
09/09/2005  2.75 INCH        BENSON             ND   PUBLIC

            A FEW GOLF BALL TO BASEBALL SIZED HAIL FELL AFTER RAIN
            PASSED BY.

&&

GGUST
Local storm report, Sep 9, 1:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
126 PM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             5 S KELSO               47.25N 97.03W
09/09/2005  0.88 INCH        TRAILL             ND   PUBLIC

&&

LKENNEDY
Local storm report, Sep 9, 1:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      HENDRUM                 47.26N 96.81W
09/09/2005                   NORMAN             MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 75 NEAR HENDRUM

&&

LKENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:32 AM CDTSevere Thunderstorm WarningFGFPolk58 min
Sep 9, 10:48 AM CDTFlash Flood WarningFGFNorman11 hr
Sep 9, 10:49 AM CDTSevere Thunderstorm WarningFGFNorman56 min
Sep 9, 11:09 AM CDTFlash Flood WarningFGFMahnomen11 hr
Sep 9, 11:20 AM CDTSevere Thunderstorm WarningFGFMahnomen55 min
Sep 9, 11:45 AM CDTSevere Thunderstorm WarningFGFNorman40 min
Sep 9, 1:29 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater61 min
Sep 9, 1:34 PM CDTFlash Flood WarningFGFBeltrami, Clearwater9 hr
Sep 9, 1:55 PM CDTSevere Thunderstorm WarningFGFPolk35 min

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.